Wyoming, 2013

Avalanche in Wyoming, November 10, 2013

November 10, 2013 · NWS RIW · 1 event in 1 county or zone

A group of four skiers triggered several avalanches on Jackson Peak east of the town of Jackson on the afternoon of Sunday, November 10. The worst of the slides occurred around 1630MST and carried one of the skiers down the northwest slope of the peak seriously injuring his leg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A group of four skiers triggered several avalanches on Jackson Peak east of the town of Jackson on the afternoon of Sunday, November 10. The worst of the slides occurred around 1630MST and carried one of the skiers down the northwest slope of the peak seriously injuring his leg. The slide varied in depth from one to two feet within the rocky couloir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 10, 2:03 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 10, 2:03 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MST SUN NOV 10 2013

.SHORT TERM...TONIGHT THROUGH MONDAY

A CANADIAN COLD FRONT IN FAR NORTHERN WYOMING WILL MOVE SOUTH
THROUGH THE NIGHT PASSING CODY AROUND MIDNIGHT AND WORLAND AROUND
1 AM. NORTH OF THE COLD FRONT AREAS OF LOW CLOUDS WITH LIGHT SNOW
WILL DEVELOP ACROSS EASTERN JOHNSON COUNTY AND IN THE NORTHERN
BIGHORN BASIN. SOUTH OF THE COLD FRONT CONDITIONS WILL BE DRY AND
BREEZY. THE COLD FRONT WILL REACH A CASPER TO RIVERTON LINE EARLY
IN THE MORNING WITH A WIND SHIFT TO THE NORTHEAST AND COLDER
TEMPERATURES. SCATTERED LOW CLOUDS WILL BE OVER THE BIG HORN
BASIN BUT SHOULD BE LIMITED WITH FLURRIES.  MORE WIDESPREAD LOW
CLOUDS WILL EXTEND ACROSS EASTERN JOHNSON AND OVER MUCH OF NATRONA
COUNTY WHERE THEY SHOULD STALL. THE COLD FRONT WILL REACH LANDER
AROUND NOON WITH ONLY LIMITED SCATTERED LOW CLOUDS OVER THE WIND
RIVER BASIN. THE FRONT WILL STALL ALONG THE CONTINENTAL DIVIDE AND
ALONG THE GRANITE AND RATTLESNAKE MOUNTAINS IN SOUTHERN FREMONT
AND SOUTHERN NATRONA COUNTIES. THE LOW CLOUDS SHOULD ERODE ACROSS
THE BIG HORN BASIN AND JOHNSON AND NATRONA COUNTIES THROUGH THE
AFTERNOON.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

BUILDING RIDGE OF HIGH PRESSURE OVER THE FORECAST AREA ON MONDAY
EVENING WILL LEAVE GENERALLY DRY CONDITIONS. THIS AREA OF HIGH
PRESSURE WILL PERSIST THROUGH TUESDAY EVENING...ALLOWING WARMING
TEMPERATURES AND DRY CONDITIONS. MODELS THEN DEMONSTRATE THE
POTENTIAL FOR AN APPROACHING DISTURBANCE WEDNESDAY EVENING...WITH
SOME POSSIBLE SNOWFALL ACROSS NORTHWESTERN WYOMING.

THE MAIN PUSH OF THIS DISTURBANCE DIVES SOUTH THROUGH
WEDNESDAY...BRINGING SOME COOLER AIR AND LINGERING SHOWER ACTIVITY.
THIS SYSTEM WILL MOVE EAST OF THE DIVIDE BY THURSDAY MORNING...
DRAGGING THE POTENTIAL FOR SOME SHOWER ACTIVITY ALONG WITH IT.

ANOTHER DIGGING WAVE OF LOW PRESSURE WILL BE RIGHT ON THE HEELS OF
THE DEPARTING DISTURBANCE...SPREADING ANOTHER ROUND OD ACTIVITY
ACROSS THE NORTHWESTERN MOUNTAINS THURSDAY NIGHT. THIS SYSTEM WILL
LOSE SOME MOISTURE AS IT PROGRESSES ACROSS THE STATE...THOUGH COOLER
TEMPERATURES WILL REMAIN POSSIBLE. NORTHWEST FLOW TO FILL BY FRIDAY
AFTERNOON FOR MUST OF THE AREA.

MODELS THEN START TO ALLUDE TO THE APPROACH OF A MORE SIGNIFICANT
SYSTEM. THE SYSTEM WILL MOVE OVER THE PACIFIC NORTHWEST BY SATURDAY
AFTERNOON... WITH THE POTENTIAL FOR SOME SHOWER ACTIVITY REACHING
OVER NORTHWESTERN WYOMING. THE SYSTEM WILL DIG FURTHER SOUTH THROUGH
SUNDAY...THOUGH SOME QUESTION REMAINS ON HOW FAR SOUTH THE SYSTEM
WILL DIG. REGARDLESS...MODELS IN DECENT AGREEMENT THAT MUCH COLDER
TEMPERATURES WILL ACCOMPANY THIS SYSTEM...WITH PRECIPITATION
POTENTIALLY BECOMING WIDESPREAD BY SUNDAY AFTERNOON. THIS SYSTEM WILL
CONTINUE TO BE MONITORED AS IT HAS HAD SOME WAFFLING BETWEEN MODEL
RUNS.

&&

.AVIATION.../00Z ISSUANCE/

A CANADIAN COLD FRONT IN FAR NORTHERN WYOMING WILL MOVE SOUTH
THROUGH THE NIGHT PASSING KCOD 07Z AND KWRL 08Z.  NORTH OF THE
COLD FRONT AREAS OF MVFR TO IFR CEILINGS WITH LIGHT SNOW WILL
DEVELOP ACROSS EASTERN JOHNSON COUNTY AND IN THE NORTHERN BIGHORN
BASIN.  SOUTH OF THE COLD FRONT VFR CONDITIONS WILL PREVAIL.
THE COLD FRONT WILL REACH KCPR TO KRIW LINE 13Z-14Z WITH POSSIBLE
MVFR TO IFR CEILINGS VICINITY OF KCPR AND KBYG. SCATTERED LOW CLOUDS
WILL BE OVER THE BIG HORN BASIN BUT SHOULD BE LIMITED WITH VFR
CONDITIONS AT KCOD...KWRL..KGEY AND KTHP. MORE WIDESPREAD LOW
CLOUDS WILL EXTEND ACROSS EASTERN JOHNSON AND OVER MUCH OF NATRONA
COUNTY WHERE THEY SHOULD STALL. THE COLD FRONT WILL REACH KLND 19Z
WITH ONLY LIMITED SCATTERED LOW CLOUDS OVER THE WIND RIVER BASIN.
THE FRONT WILL STALL ALONG THE CONTINENTAL DIVIDE AND ALONG THE
GRANITE AND RATTLESNAKE MOUNTAINS IN SOUTHERN FREMONT AND SOUTHERN
NATRONA COUNTIES. THE LOW CLOUDS SHOULD ERODE ACROSS THE BIG HORN
BASIN AND JOHNSON AND NATRONA COUNTIES FROM 18Z TO 00Z TUESDAY.

&&

.FIRE WEATHER...

A COLD FRONT ACROSS NORTHERN WYOMING WILL SPREAD SOUTH ACROSS THE
BIG HORN BASIN AND JOHNSON AND NATRONA COUNTIES TONIGHT AND MONDAY
MORNING. THE COLD FRONT WILL BRING SOME LIGHT SNOW TO THE EAST AND
THE BIGHORN MOUNTAINS. COLDER AIR WITH HIGHER RELATIVE HUMIDITY
WILL ACCOMPANY THE FRONT WHICH WILL STALL OUT ALONG THE CONTINENTAL
DIVIDE AND ACROSS SOUTHERN FREMONT AND NATRONA COUNTIES.  CONDITIONS
WILL REMAIN DRY AND WARMER OVER THE WEST AND SOUTH. WINDS WILL
SHIFT TO THE NORTHEAST BEHIND THE COLD FRONT AND REMAIN WEST TO
SOUTHWEST SOUTH AND WEST OF THE FRONT. LOW MIXING HEIGHTS ARE
EXPECTED WITH GENERALLY POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 10, 4:00 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SUN NOV 10 2013

WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SUN NOV 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A CLIPPER TYPE SYSTEM WILL SLIGHTLY IMPACT
THE NORTHERN AND NORTHEASTERN FORECAST ZONES...WITH ISOLATED
LIGHT RAIN OR SNOW POSSIBLE...BREEZY NORTH WINDS...AND COLDER
TEMPERATURES.

TUESDAY NIGHT WILL OFFER SMALL CHANCES FOR BRIEF LIGHT SNOW IN THE
WESTERN AND NORTHWESTERN MOUNTAINS.

WEDNESDAY THROUGH SATURDAY...A CHANCE OF SNOW FOR MOST OF THE
MOUNTAINS AS A SERIES OF FAST MOVING WEATHER SYSTEMS MOVE THROUGH
WYOMING DURING THIS TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
November 10, 4:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477467.